Speaking of adenosine - page 2

The ER doc was once a FP doc who moonlighted in the ER. Pt came in with SVT and he ordered adenosine "slow push". I reminded him about the half life and he said he went to a conference where they... Read More

  1. by   sjt9721
    Quote from TazziRN
    When people say they're allergic to codeine I've learned to ask what it does to them.
    And I bet the answer is "it makes me sick to my stomach"
  2. by   TazziRN
    Of course!!! My MIL says this. I keep correcting her but she's been saying it for so many years she can't change.
  3. by   burn out
    Did it work, did the pt go asystole? I would have loved to have seem the look on his face.
    Last edit by sirI on Feb 15, '07 : Reason: TOS
  4. by   TazziRN
    No, he didn't. Actually, he didn't equate the pause he saw with asystole. I think he heard what was said at the conference and took it literally: he thought the pt would stay in asystole. He saw the pause on the monitor and then a sinus, and he said "See, it worked." I never told him what I did.
  5. by   rgroyer1RNBSN
    Oh my god he didnt, :roll slow Iv push sure and lets start giving benadryl fast Iv push lol it only makes the pt feel like there going to lose conciousness lol, I had a pt the other day allergic to compazine because it made him puke to just like the phenergan allergy lol:roll
  6. by   Medic/Nurse
    Hey there TazziRN -

    What a joke? But, what can you do except for what you did?

    Sometimes, I think the best nursing care I can offer the patient is TO KEEP SOME DOCTORS FROM KILLING THEM!

    Thankfully, these docs are kinda rare!

    The FIRST time I gave adenosine as a paramedic (many years ago), it stopped 2 hearts! (The patients and MINE)

    The patients was in her 30's with a rate of 220 and very unstable, so I had her all plugged in and lined up, and BAM - 6mg of Adenocard IV slammed in and ____________________ about 30 SECONDS OF RECORDED ASYSTOLE. She became unresponsive for a bit, but then the HR picked up in the 80's and all was well on ED arrival.

    I've given it a bunch since then (always slammed in too ) and never had that DELAY happen again. Thankfully!

    So......

  7. by   TazziRN
    Sometimes, I think the best nursing care I can offer the patient is TO KEEP SOME DOCTORS FROM KILLING THEM!
    Ohhhhh, most definitely!!!


    I learned the hard way: do not let the pt or family see the monitor unless and until you've explained clearly what they're going to see! Had an older lady brought in by her granddaughter, pushed adenosine, got a pause, and the doc and I started smiling and saying things like "There we go!" Granddaughter stared at us in disbelief, tears in her eyes, because she thought her grandma's heart stopped.
  8. by   RunnerRN
    We had a patient a few weeks ago who was taching along in the 200s. No idea how she was tolerating it, but she was. We were all over her...monitor, IV, Os, etc. We'd just pulled the crash cart in and were pulling up the first 6 of adenosine, when she converted herself. The whole room started laughing (except the EMT-P student, who didn't get it at first, then was just mad because he didn't get to see it!) How many times have you converted kiddos because you're placing an IV and they're screaming at you? The funniest thing in this case was this woman had been converted before with adenosine, and kept saying "but you didn't scare it out of me, I wasn't scared at all!" Riiiight. I know I enjoy it when my HR bumps over 150....
  9. by   vamedic4
    Quote from TazziRN
    The ER doc was once a FP doc who moonlighted in the ER. Pt came in with SVT and he ordered adenosine "slow push". I reminded him about the half life and he said he went to a conference where they said that adenosine pushed fast can cause the heart to stop.


    Um............ain't that what it's s'posed to do?





    I hid the port from his view and pushed it fast.
    When I teach my floor about this med (because so few of them have actually pushed it), I tell them that it's a kind of "chemical defibrillation", a way to stop the heart from doing what it's doing in order for the heart to "reset" itself. We give it to little one's and it's always a treat to see people's response after giving the med (and seeing that nice flatline...)


    vamedic4
  10. by   AnnieOaklyRN
    I had a patient who was in the 200's and unstable, I put the pads on to cardiovert and she converted on her own, must have been the cold gel on the pads. I was very disapointed, I like playing with electricity.

    Swtooth
  11. by   TazziRN
    Quote from swtooth
    I had a patient who was in the 200's and unstable, I put the pads on to cardiovert and she converted on her own, must have been the cold gel on the pads. I was very disapointed, I like playing with electricity.

    Swtooth


    *Tazzi makes a wiiiiiiiiiiiiiiiiiide berth around paddle-bearing Toothy*
  12. by   mmutk
    Well now that you mention it, once I diluted adenosine and pushed it fairly slow, I just wasn't thinking. And of course nothing happened and so I was walking back to get the next (higher) dose and heard a bit of comotion in the room. About 30 sec. after we all walked out it kicked in..... but it worked.
  13. by   NicoleRN07
    Hmmmm......maybe this doc shouldn't be taking care of pts in SVT. I guess he wants you to slow push Epi, and Atropine during a code as well.....LOL!

close